Colorado, 2022

Heavy Rain in Colorado, August 16, 2022

August 16, 2022 · NWS PUB · 1 event in 1 county or zone

A few stronger storms developed over Baca County on August 16th and produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few stronger storms developed over Baca County on August 16th and produced very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 1:17 PM MST, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 16, 1:17 PM MST, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
217 PM MDT Tue Aug 16 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 216 PM MDT Tue Aug 16 2022

Key Messages:

1) Precipitation chances will persist throughout the evening and
early overnight hours, with heavy rainfall expected from the
strongest thunderstorms.

2) Temperatures will warm slightly tomorrow, but will remain below
average for this time of year.

Tonight... Active weather is expected to start off the short term
period. A convoluted pattern is anticipated to set up across the
region, with some areas being more influenced by broader synoptic
scale features, and others more influenced by surface and mesoscale
features. Synoptically, a ridge will be over the region, with a
localized area of high pressure south of Colorado. This will allow
for winds aloft to be streaming southwesterly over the region. These
SW winds will advect richer mid level moisture across southeastern
Colorado, and allow for persistent orographic forcing over the
mountains. This steady stream of moisture, along with the orographic
lifting, will allow for rain showers and thunderstorms to persist
over the mountains, mountain valleys, and immediate I25 corridor
through much of the evening. Instability values will slowly decrease
across those regions throughout the night, and with that,
precipitation will also slowly dissipate. As for the more mesoscale
driven features, high-res models are starting to show an area of
increased convergence along parts of Las Animas and Baca Counties
this afternoon and evening. This seems like a reasonable solution
given that a surface high pressure over the northern central plains
will be pushing northeasterly winds into the plains region, with
terrain influenced southeasterly winds coming from the Raton Ridge.
This increased convergence zone will allow for an organized slow
cluster of thunderstorms, possibly MCV feature, to develop over
parts of the far southeastern plains. Given the higher moisture over
that region, leading to PW values around 1.3 to 1.7 inches, MUCAPE
around 500 J/kg, and slow storm motions around 10 or less knots,
heavy rainfall will be the greatest threats. The heavy rainfall is
supported in the high-res models, including the HREF. Like with
precipitation further west, as the instability does wane throughout
the evening, precipitation will weaken and slowly dissipate. As for
temperatures across the region, the plains will cool into the mid
50s to low 60s, the valleys dropping into the mid 40s to low 50s,
and the mountains falling into the 30s to low 40s.

Tomorrow... Wednesday will bring another day of active weather to
the forecast area, but most of the major activity will be restricted
to the western portions. Synoptically, a large long wave trough will
be digging over the western US. This will push the ridge center
further west, and the southeastern Colorado region will become
squished between these two features. This means that the jet stream
will be more over the region and will help to increase flow over
Colorado. This flow will continue to support orographic lift over
the higher terrain features. However though, the westward push of
the trough will also push the greatest moisture further west. Given
this, the greatest chance for precipitation will remain along the
mountains and mountain valleys, but particularly along the western
and central mountains, where numerous to widespread afternoon rain
showers and thunderstorms are expected. With the increased flow
over the region though, storm motions will be faster, so the
flooding threat is anticipated to be less. Elsewhere across the
forecast area, precipitation is expected to remain more isolated at
best, as drier conditions fill into the region. Looking at
temperatures, a slow warm up is expected, though most of
southeastern Colorado will remain below average for this time of
year. The plains will warm into the upper 70s to low 80s, the
valleys heating into the upper 60s to mid 70s, and the mountains
rising into the 50s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 216 PM MDT Tue Aug 16 2022

Key messages:

1) Drier Thursday and Friday with cooler airmass over the plains and
eastern mountains

2) Better chances for rain over the weekend and into early next week.

.Thursday and Friday...Unseasonably strong trough develops over the
High Plains.  A couple of weak cold fronts will move into the
eastern plains and eastern mountains from the north. Atmosphere
looks to be stable behind the fronts with very minimal chances for
precipitation on the plains. Moisture convergence will result in
slightly higher chances for convection, but QPF amounts look to be
low.  Further west, the monsoon plume will get pushed to the west.
There will still be enough moisture for diurnal convection, but
chances for heavier rainfall looks to be low.

.Saturday through Tuesday...Ensembles show general troughiness over
the region during the weekend into early next week as a couple of
weak disturbances meander into the region from the west and south.
The details are difficult to discern with the merger of these weak
systems.  General trend is to have diurnal convection over the
mountains with chances for precipitation decreasing towards the east.
The models show that the moisture from the sub tropical system,
currently drifting westward near the US/Mexico border, will stream
northward over the weekend.  Will have to monitor the amount of
moisture moving northward for increased chances for heavier
rainfall, especially over the eastern San Juan Mountains.
Temperatures will depend on the amount of convection which develops
each day, and the ensembles are showing a fairly wide spread in
temperatures. Overall, temperatures will tend to be below to near
normal.  --PGW-
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 216 PM MDT Tue Aug 16 2022

KCOS and KPUB: VFR conditions are expected at both TAF sites.
However, rain shower and thunderstorms this afternoon will be around
both sites. If one of these precipitation cores impacted a site
directly, visibility, and possibly ceilings, will drop from heavy
rain. Precipitation will dissipate during the overnight hours. As
for winds, gusty conditions will lessen during the evening and
overnight, and remain lighter tomorrow, though sporadic gust to
around 20 knots will be possible

KALS: VFR conditions are expected over the next 24 hours. However,
rain shower and thunderstorms this afternoon will be around both
sites. If one of these precipitation cores impacted a site directly,
visibility, and possibly ceilings, will drop from heavy rain.
Precipitation will dissipate during the overnight hours. Rain
showers and thunderstorms will increase in coverage tomorrow
afternoon within the San Luis Valley, and KALS could be impacted
from one of these precipitation cores. As for winds, gusty
conditions will lessen during the evening and overnight, and remain
lighter tomorrow, though sporadic gust to around 20 knots will be
possible

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ058>066-072>080-
083-087-088-094-099.

&&

SHORT TERM...SIMCOE
LONG TERM...PGW
AVIATION...SIMCOE
Hazardous weather outlook, Aug 16, 10:49 AM MST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Tue Aug 16 2022

COZ058>089-093>099-171800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Tue Aug 16 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Another round of heavy rain producing thunderstorms will be possible
across the mountains, Raton Mesa region, and the southern I-25
corridor south of Pueblo this afternoon and evening.  Flash flooding
will be possible for these areas, with locations of greatest risk
south of highway 50, where confidence has increased in impactful
heavy rainfall. This includes but is not limited to the Spring,
Junkins, Hayden Pass and Decker burn scars.

Isolated strong to severe thunderstorms will be possible this
afternoon and evening across Las Animas and Baca counties.  Hail up
to 1 inch in diameter and wind gusts to around 60 mph will be the
primary storm risks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

PM thunderstorms will develop on Wednesday over the higher
terrain, especially over the central and southern mountains. Some
storms will be possible over the plains, especially along the
southern I-25 corridor. There will be a slight risk of flash
flooding for the burn scar areas, with the Spring burn scar being
most at risk.

PM thunderstorms will be mainly over the mountains, with a slight
chance over the plains on Thursday and Friday. A slight risk of
flash flooding will be possible over burn scar areas. There could
be a stray thunderstorm over the far eastern plains on Thursday
afternoon, with a very slight risk of becoming stronger or severe.
Main threat with this would be strong and gusty outflow winds up
to 60 mph, and hail up to 1 inch in diameter.

Widely scattered to numerous showers and thunderstorms will be
possible over most areas from Saturday through Monday. There will
be a higher risk of flash flooding, especially for burn scar and
urbanized areas.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

SIMCOE/STEWARD

In the hours before

Special weather statement, Aug 16, 3:43 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
443 PM MDT Tue Aug 16 2022

COZ074-088-094-162330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
443 PM MDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of southeastern Las
Animas County through 530 PM MDT...

At 443 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms in eastern Las Animas County. Movement was northeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kim, Branson and Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3746 10391 3742 10308 3700 10329 3700 10426
TIME...MOT...LOC 2243Z 218DEG 10KT 3714 10411 3713 10334

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Aug 16, 4:02 PM MST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
502 PM MDT Tue Aug 16 2022

COZ089-093-095-097-162345-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
502 PM MDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, eastern Crowley and northwestern Bent Counties
through 545 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles northwest of Las Animas, or
14 miles northeast of North La Junta, moving southeast at 20 mph.
Spotters did report a broadly rotating wall cloud.

HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Las Animas, Cheraw, John Martin Reservoir and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3804 10350 3820 10352 3831 10338 3807 10310
      3789 10323
TIME...MOT...LOC 2301Z 300DEG 15KT 3813 10335

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Aug 16, 4:45 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
545 PM MDT Tue Aug 16 2022

COZ074-088-093-094-097>099-170045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
545 PM MDT Tue Aug 16 2022

...Strong thunderstorms will impact portions of southern Otero,
southwestern Prowers, Baca, Las Animas and southern Bent Counties
through 645 PM MDT...

At 541 PM MDT, Doppler radar was tracking strong thunderstorms
across the southeast plains of Colorado along two colliding
boundaries. Storms are expected to increase in coverage and
intensify. Heavy rainfall with rates of over 2 inches per hour will
be possible, leading to potential flash flooding conditions.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flash flooding may be possible,
         especially over low-lying and flood prone areas.

Locations impacted include...
Trinidad, Springfield, Pritchett, Vilas, Kim, Branson, Two Buttes,
Delhi, Higbee, Hoehne, Tyrone, Trinchera, Two Buttes Reservoir,
Model, Thatcher and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 10448 3800 10247 3754 10219 3699 10274
      3700 10452
TIME...MOT...LOC 2341Z 250DEG 21KT 3723 10438 3729 10265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG
Special weather statement, Aug 16, 4:47 PM MST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT Tue Aug 16 2022

COZ097-170015-
Las Animas Vicinity/Bent County CO-
547 PM MDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of central Bent County
through 615 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of John Martin Reservoir, or 22 miles east of North La
Junta, moving southeast at 20 mph. This storm was producing very
heavy rain.

HAZARD...Wind gusts of 50 to 55 mph, nickel size hail and very
         torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized rural flash flooding will be possible
         with this storm.

This storm will remain over mainly rural areas of central Bent
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3794 10326 3807 10311 3788 10277 3768 10300
TIME...MOT...LOC 2345Z 312DEG 19KT 3796 10312

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Hodanish
Special weather statement, Aug 16, 5:44 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
644 PM MDT Tue Aug 16 2022

COZ094-097>099-170115-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
644 PM MDT Tue Aug 16 2022

...A cluster of thunderstorms producing mainly very heavy rain will
affect southern Prowers, Baca, southeastern Las Animas and
southeastern Bent Counties through 715 PM MDT...

At 639 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over far southeast Colorado, moving east at 20 mph.
These storms will affect eastern Las Animas southeast Bent,
southern Prowers and all of Baca counties. The primary threat will
be locally heavy rain.

HAZARD...Heavy rain is the primary concern. Some of the stronger
         storms will produce small hail and wind gusts to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Springfield, Two Buttes Reservoir and Two Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 10317 3789 10317 3797 10204 3700 10204
TIME...MOT...LOC 0039Z 267DEG 18KT 3752 10275

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Aug 16, 6:30 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
730 PM MDT Tue Aug 16 2022

COZ098-099-170200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
730 PM MDT Tue Aug 16 2022

...A strong thunderstorm will impact portions of south central
Prowers and northeastern Baca Counties through 800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 15 miles northwest of The Saunders Elevator, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Prowers and northeastern Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3754 10240 3765 10231 3763 10210 3743 10228
TIME...MOT...LOC 0130Z 300DEG 10KT 3756 10229

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hodanish

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Baca

When
August 16, 7:59 PM MST to 9:59 PM MST
Where
Baca County, 0.55 mi W of Walsh
Reported by
Trained Spotter
Coordinates
37.380, -102.290

Over 2.5 inches fell during the afternoon.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049082.